Schizophrenia Home > Fanapt and Diabetes
Fanapt (iloperidone) is a drug that is thought to increase the risk of diabetes. Although it is not entirely clear why diabetes might result from taking Fanapt, weight gain (which is a possible side effect of the medication) might increase the risk of developing diabetes or worsen preexisting diabetes. Possible signs of diabetes include increased thirst, blurred vision, and fatigue.
An Overview of Fanapt and DiabetesFanapt® (iloperidone) is a prescription medication used to treat schizophrenia. While many Fanapt side effects are merely annoying or bothersome, there are a few side effects of Fanapt that should be taken very seriously.
One of these serious side effects is diabetes. Newer, "atypical" antipsychotic medications (such as Fanapt) seem to increase the risk of diabetes. Fanapt may also worsen preexisting diabetes.
What Does the Research Say?It is not entirely clear why this drug might lead to diabetes. Weight gain is a significant risk factor for diabetes (see Diabetes Risk Factors), and weight gain is a common side effect of Fanapt (see Fanapt and Weight Gain). Fanapt may also have a direct effect on blood sugar levels through unknown mechanisms. Also, it might make diabetes more obvious in people with previously undiagnosed diabetes.
In addition, there are other factors that make it difficult to know exactly how much antipsychotics actually increase the risk of diabetes. People with schizophrenia (whether they are taking Fanapt or not) may be at a higher risk of developing diabetes. Also, diabetes is on the rise in the general population.
These factors make it confusing to know for sure if there is a real relationship between diabetes and Fanapt. However, studies do suggest that people taking Fanapt may be at a higher risk of developing the condition.